There’s a lot that’s misunderstood about fentanyl and opioids in general. They carry with them a wide variety of side effects, and people often don’t understand why these side effects occur.
One common question frequently heard is why fentanyl causes itching.
Opioids are used in pain management, but they can have intense side effects, ranging from addiction to respiratory failure and death. The itchiness associated with opioids may seem annoying, but it’s one of the least harmful side effects of using these drugs.
There are illicit opioids sold on black markets, such as heroin, but many opioids are prescription drugs that are administered in medical settings. Fentanyl is one of the most powerful prescription opioids, and it’s also unfortunately highly misused in the United States.
Fentanyl is intended for the treatment of breakthrough pain in cancer patients who are already receiving around-the-clock opioid-based pain management treatment, but it’s both misunderstood by doctors prescribing it and by the people who use it.
Side Effects of Fentanyl
Itching isn’t the only side effect associated with fentanyl. This opioid analgesic includes a range of other potential side effects, such as:
- Abdominal pain
- Dry mouth
- Swelling of arms and legs
- Muscle spasms
With so many potential symptoms, people may have very different experiences with fentanyl use. A wide range of factors determines how a particular person reacts to particular drugs. So, what is it that causes someone to experience itchiness when they take opioids like fentanyl?
Exploring Why Fentanyl Causes Itching
The itching can be a mild annoyance, while in other situations it can lead patients to have to stop using painkillers, have lower doses, or use a different kind of painkiller.
Until recently, doctors and researchers believed opioid-related itching was because of how the drugs interact with the user’s nervous system. There are brain receptors that respond to opioids and most opioid painkillers are nonspecific. Nonspecific opioids bind to all of these receptors, which is why they’re so effective in dealing with pain.
In research recently published by UNC School of Medicine in the Nature Chemical Biology Journal, it was shown that a specific receptor protein, MRGRPX2, can lead to an immune system response that then creates the itching that comes along with the use of opioids like fentanyl.
Kate Lansu, who co-authored the paper, said that receptors in mast cells, which are part of the immune system, respond to an activation signal when opioids are taken. This response leads to the release of histamine and other inflammatory agents. The process has a specific name: degranulation.
Lansu said that when this process occurs, other cells go to the site of inflammation to clear what they sense to be an infection, similar to what happens when someone has an allergic response.
The hope is that by studying the specifics of why fentanyl causes itching as well as looking at why other commonly used opioids cause itching, researchers will be able to develop an antagonist for this particular receptor, which would ultimately relieve the side effect of itching.
So, to answer the question of why fentanyl causes itching: it’s because when the opioid drug binds to certain receptors in your brain and body, it triggers a response not unlike an allergic response.
If you or a loved one have a substance use disorder, call The Recovery Village today to begin the treatment process. A representative can discuss how treatment plans are designed to provide individualized care for addiction and co-occurring disorders. Don’t hesitate, call today.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.